WebMD
Font Size
A
A
A

Withdrawal Bleeding

Withdrawal bleeding is menstrual-like bleeding that occurs when a woman takes cycles of hormone therapy or birth control pills. Women take progestin for several weeks and then do not take progestin for several days; this drop in progestin triggers the bleeding.

Withdrawal bleeding occurs during each cycle of hormone therapy about 5 days after progestin use ends. This is healthy for the uterine lining, which thickens with each hormone cycle, then sheds (sloughs off) in response to the drop in progestin.

Withdrawal bleeding can happen when it is not expected. For example, it can come and go after stopping hormone therapy or while taking birth control pills. When this continues over a period of time, see your health professional.

By Healthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Carla J. Herman, MD, MPH - Geriatric Medicine
Last Revised May 4, 2010

WebMD Medical Reference from Healthwise

Last Updated: May 04, 2010
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.